New Mexico, 2017Flash Flood in New Mexico, July 18, 2017
July 18, 2017 · NWS EPZ · 1 event in 1 county or zone
A surge of monsoon moisture moved into the Rio Grande Valley overnight with a weak upper disturbance. These combined to produce slow moving thunderstorms with very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoon moisture moved into the Rio Grande Valley overnight with a weak upper disturbance. These combined to produce slow moving thunderstorms with very heavy rain. Rainfall amounts totaled almost three and a half inches around Mesquite which lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM MST, 9 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 2:25 PM MST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 PM MDT Mon Jul 17 2017
.SYNOPSIS...
Expect scattered thunderstorms this evening over southwestern New
Mexico, with isolated thunderstorms elsewhere. Thunderstorm
coverage will decrease on Tuesday, with improving chances late
Wednesday and Thursday. While overall the Monsoon has been
relatively lacking this summer, longer range trends suggest
improvement in the overall pattern bringing more moisture to the
area by the weekend as an area of high pressure aloft shifts to
our east.
&&
.DISCUSSION...
The subtropical ridge is stretched out from southern California to
Missouri with dual centers over far northern Arizona and SE
Kansas, separated by a weak trough over western Nebraska. Water
Vapor and RAP 200mb streamlines show an upper tropospheric low
over eastern Chihuahua and a weaker one over SE New Mexico. The
latter feature may not have initialized well with the models, but
the NAM/GFS/RAP all show an elongated PV anomaly in this area.
Convection has been slightly enhanced in this area compared to the
south-central NM lowlands, but mostly has been struggling to
survive when moving off the relatively higher terrain of the
various desert mountain ranges.
Convection started a little early in Southwest New Mexico where
moisture remains a little deeper (PWs ~1.40" per GOES-16 before
cloud cover expanded, surface dewpoints in the lower-60s). The
Gila has been pretty quiet, but water vapor imagery shows an area
of subsidence/drying aloft overhead which should drift WSW heading
into this evening.
Overall best precip coverage this evening will be in SW New
Mexico, with storms likely to spread into the Gila over the next
couple of hours. Expect Isolated coverage elsewhere, with 20
coverage for most of El Paso and Dona Ana Counties. Overall
activity should really ramp down after sunset as SW New Mexico
gets "worked over" and weaker instability is unable to keep
storms going in the central and eastern parts of the CWA.
For Tuesday, our little upper level feature shifts into the
Boot Heel Region, but low level flow becomes weak, with available
moisture diminishing, and weakening instability. The relative
focus for thunderstorms will continue to be over far SW New
Mexico, but overall activity will be down a little from today.
On Wednesday, another upper level system -- either an inverted
trough (NAM) or close upper-tropospheric low (GFS) rolls into the
area. Despite the more favorable dynamics for lift, poor low-level
moisture, and H5 temps increasing to around -4C result in weak
instability through the day. Cooler air aloft (-7C at H5) comes
in during the evening/overnight hours. Still need to watch
Wednesday closely in case moisture/instability improves or cooler
air aloft moves in a little faster. This system lingers in the
area Thursday, and should bring an increase in thunderstorm
coverage then.
Overall signs early next week point to a broader area of better
moisture aloft as the subtropical ridge shifts to the east and
upper level flow becomes southeasterly.
&&
.AVIATION...Valid 18/00Z-19/00Z...
P6SM SCT-BKN060-080 BKN-OVC200-250 through much of the period.
Scattered to numerous VRB20G35KT 1-3SM TSRA BKN020-040 west of KTCS-
KDMN line and isolated to the east. Storms will mainly occur before
04Z and again after 16Z, but isolated storms may continue through
night.
&&
.FIRE WEATHER...
Monsoon pattern in full force now with good moisture over region and
daily thunderstorm chances. Best chances for the next couple of
days will remain west of the river and mountains, but spread across
the entire area by Thursday and continuing into next week.
Temperatures will be near normal with relative humidities remaining
above 20-25 percent for the lowlands and above 35 percent in the
mountains. Winds generally east to southeast 5 to 15 mph through
the period as easterly flow deepens over region.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 93 75 91 / 20 10 10 10
Sierra Blanca 68 88 70 89 / 20 10 20 20
Las Cruces 68 92 70 93 / 30 10 20 10
Alamogordo 68 92 69 93 / 20 20 20 20
Cloudcroft 50 70 51 71 / 20 30 30 30
Truth or Consequences 69 93 70 95 / 30 20 20 20
Silver City 62 84 64 89 / 40 50 40 50
Deming 68 92 70 94 / 30 10 20 20
Lordsburg 67 90 68 93 / 30 40 40 30
West El Paso Metro 72 92 75 90 / 20 10 20 10
Dell City 69 92 69 90 / 20 10 10 10
Fort Hancock 72 93 76 91 / 20 10 10 20
Loma Linda 66 85 67 84 / 20 10 20 20
Fabens 72 93 74 92 / 20 10 10 20
Santa Teresa 69 92 73 91 / 20 10 20 10
White Sands HQ 70 92 71 91 / 20 10 20 20
Jornada Range 67 92 68 94 / 30 10 20 10
Hatch 67 93 68 94 / 30 10 20 20
Columbus 69 92 70 93 / 30 10 20 20
Orogrande 70 92 72 93 / 20 10 20 20
Mayhill 54 78 55 80 / 20 30 20 20
Mescalero 54 79 56 83 / 20 30 20 20
Timberon 54 77 55 79 / 20 30 30 30
Winston 58 84 60 87 / 40 40 40 40
Hillsboro 64 88 65 93 / 30 30 30 30
Spaceport 67 92 69 94 / 30 20 20 20
Lake Roberts 54 84 53 86 / 40 60 50 50
Hurley 62 86 63 90 / 30 40 40 40
Cliff 60 88 61 94 / 40 50 40 40
Mule Creek 60 87 65 90 / 40 60 50 50
Faywood 62 86 63 90 / 30 30 30 30
Animas 67 91 69 94 / 40 30 30 30
Hachita 66 91 68 94 / 30 20 30 20
Antelope Wells 65 89 67 92 / 40 40 30 40
Cloverdale 62 83 65 87 / 40 50 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
25-Hardiman/26-Grzywacz
Hazardous weather outlook, Jul 17, 10:36 AM MST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Mon Jul 17 2017
NMZ401>417-TXZ418>424-181700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Mon Jul 17 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered afternoon thunderstorms will mainly be
focused over southwestern New Mexico as well as Otero and Hudspeth
Counties, with spotty coverage in-between. Some storms, especially
in SW New Mexico, will be slow-moving and could produce highly
localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm coverage will remain focused over the higher terrain
and far SW New Mexico on Tuesday. An approaching upper level
disturbance from the east may bring an up-tick in storm coverage
Wednesday night. Longer range forecasts suggest a broader push of
upper level moisture late in the week, bringing better conditions
for higher thunderstorm coverage, and a better chance at localized
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are always encouraged to report significant weather via
phone or via Twitter by referencing @NWSElPaso.
Hardiman
In the hours before
Special weather statement, Jul 17, 6:36 PM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
736 PM MDT MON JUL 17 2017
NMZ412>415-417-180215-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
736 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
815 PM MDT...
At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Timberon, moving northwest at 20 mph.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Oliver Lee State Park
Highway 54 between Orogrande and Boles Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3254 10572 3245 10590 3268 10615 3283 10588
TIME...MOT...LOC 0135Z 147DEG 19KT 3259 10588
LANEY
Flash Flood, Dona Ana
- When
- July 18, 12:15 AM MST to 2:00 AM MST
- Where
- Dona Ana County, 1 mi NNW of Santo Tomas to 3.09 mi NNW of La Mesa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.194, -106.755
Road crews were required to remove mud, rocks and other debris that were pushed onto roads around the Mesquite area after up to 3.45 inches of rain fell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 23, 201751 injured · 20 events
- Flash Flood and Hail in North Carolina, July 18, 20171 death · $55,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, July 18, 2017$200,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 18, 2017$20,000 · 1 in hail · 17 events
- Flash Flooding and Dust Storm in Arizona, July 18 to 19, 2017$25,000 · 56 kt wind · 5 events
- Damaging Wind in Florida, July 18, 2017$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 18, 20172.75 in hail · 20 events
- Flooding and Lightning Strike in Massachusetts, July 18 to 19, 2017$7,000 · 12 events
- Damaging Wind in North Dakota, July 18, 2017$15,000 · 56 kt wind · 1 event
- Drought in Oklahoma, July 18 to 31, 20176 events
- Damaging Winds in South Dakota, July 18, 201758 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 18, 2017$400 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714424.